Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2008, 9:18 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 9:18 PM EDT (01:18 UTC)
- Expired
- Jun 9, 2008, 9:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:29 PM EDT | HAIL 0.5 | Man, WV | EVENT OCCURRED BETWEEN 914 PM 06/09/2008 AND 929 PM 06/09/2008 |
| Jun 9, 9:30 PM EDT | HAIL 0.88 | Man, WV | |
| Jun 9, 9:36 PM EDT | HAIL 0.5 | Accoville, WV | EVENT OCCURRED BETWEEN 921 PM 06/09/2008 AND 936 PM 06/09/2008 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 100118
SVRRLX
WVC045-059-100145-
/O.NEW.KRLX.SV.W.0097.080610T0118Z-080610T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
918 PM EDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LOGAN COUNTY IN WEST VIRGINIA...
SOUTHEASTERN MINGO COUNTY IN WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF MAN...OR ABOUT 28 MILES NORTH OF GRUNDY...AND MOVING
NORTHEAST AT 28 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MAN AND MALLORY BY 925 PM EDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3765 8205 3796 8190 3794 8180 3790 8176
3786 8178 3783 8175 3781 8172 3783 8167
3777 8172 3776 8176 3773 8174 3757 8185
TIME...MOT...LOC 0118Z 205DEG 25KT 3770 8190
$$
152 follow-up statements
000
WWUS51 KRLX 100131
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EDT MON JUN 9 2008
WVC045-100145-
/O.CON.KRLX.SV.W.0097.000000T0000Z-080610T0145Z/
LOGAN WV-
930 PM EDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR EASTERN LOGAN COUNTY...
AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MAN...OR ABOUT 35 MILES NORTHEAST OF GRUNDY...MOVING
NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AMHERSTDALE-ROBINETTE BY 935 PM EDT...
BLAIR AND SHARPLES BY 945 PM EDT...
HAIL UP TO 1 INCHES IN DIAMETER HAS BEEN REPORTED IN GILBERT WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3767 8184 3767 8189 3773 8200 3795 8185
3791 8176 3786 8178 3781 8172 3782 8167
3777 8173 3776 8176 3770 8176 3766 8181
TIME...MOT...LOC 0130Z 211DEG 26KT 3776 8184
$$
15000
WWUS51 KRLX 100144
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 PM EDT MON JUN 9 2008
WVC045-100154-
/O.EXP.KRLX.SV.W.0097.000000T0000Z-080610T0145Z/
LOGAN WV-
944 PM EDT MON JUN 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOGAN COUNTY EXPIRES
AT 945 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3767 8184 3767 8189 3773 8200 3795 8185
3791 8176 3786 8178 3781 8172 3782 8167
3777 8173 3776 8176 3770 8176 3766 8181
TIME...MOT...LOC 0144Z 211DEG 26KT 3785 8177
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:04 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 9, 8:04 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 804 PM EDT MON JUN 9 2008 .SYNOPSIS... HIGH PRESSURE PULLS EAST TONIGHT. A COLD FRONT PASSES ON TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE EARLY EVENING HOURS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION. HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV VALUES. && .LONG TERM /FRIDAY THROUGH MONDAY/... NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY. 5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY. GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING TROUGH...THUS KEPT POPS IN THE FORECAST. SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SOME PATCHY MOUNTAIN VALLEY FOG IS POSSIBLE TONIGHT. A COLD FRONT WILL THEN PUSH THROUGH THE REGION ON TUESDAY...PROVIDING SOME SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS CAN BE EXPECTED OUTSIDE OF THE SHOWERS AND THUNDERSTORMS. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...SIGNIFICANT FOG AND/OR LOW STRATUS FORMATION POSSIBLE TUESDAY NIGHT TO EARLY WEDNESDAY MORNING IN WAKE OF FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/CL NEAR TERM...RPY SHORT TERM...KMC LONG TERM...KMC AVIATION...RPY
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EDT MON JUN 9 2008 VAZ003-004-WVZ024-025-033>035-100815- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-100815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 6:50 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 650 PM EDT MON JUN 9 2008 WVZ024-092315- MINGO WV- 650 PM EDT MON JUN 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 650 PM EDT...A STRONG THUNDERSTORM WAS OVER MATEWAN...OR ABOUT 21 MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 18 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... VARNEY...EDGARTON...RED JACKET AND DELBARTON. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Special weather statement, Jun 9, 7:51 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 751 PM EDT MON JUN 9 2008 VAZ003-004-100015- DICKENSON VA-BUCHANAN VA- 751 PM EDT MON JUN 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 751 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF TRAMMEL...OR ABOUT 10 MILES SOUTHEAST OF WISE...MOVING NORTH AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MCCLURE...NORA...CLINCHCO...DAVENPORT AND CLINTWOOD. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:49 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 26 min |
| Jun 9, 9:28 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 47 min |
| Jun 9, 10:27 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 33 min |
| Jun 9, 10:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 46 min |
| Jun 9, 10:59 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Roane | 46 min |
| Jun 9, 11:13 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 22 min |
| Jun 9, 11:51 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas | 39 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 23 min |
| Jun 10, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer | 34 min |
| Jun 10, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 35 min |
| Jun 10, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 46 min |
| Jun 10, 3:16 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Nicholas | 44 min |
| Jun 10, 3:27 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 33 min |
| Jun 10, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Upshur | 28 min |
| Jun 10, 3:47 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 28 min |
| Jun 10, 4:00 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph | 30 min |
| Jun 10, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Jun 10, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.